Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 12, 2012, 7:15 PM CDT for Hitchcock County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2012, 7:15 PM CDT (00:15 UTC)
- Expired
- Apr 12, 2012, 7:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:47 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 458 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS53 KGLD 130015
SVRGLD
NEC087-130045-
/O.NEW.KGLD.SV.W.0004.120413T0015Z-120413T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM CDT THU APR 12 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 745 PM CDT
* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CULBERTSON...AND WAS
MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN HITCHCOCK COUNTY.
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 65 AND 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 4034 10076 4018 10089 4028 10108 4035 10107
4035 10076
TIME...MOT...LOC 0015Z 226DEG 22KT 4028 10091
WIND...HAIL <50MPH 1.50IN
$$
MENTZER1 follow-up statement
809
WWUS53 KGLD 130028
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT THU APR 12 2012
NEC087-130045-
/O.CON.KGLD.SV.W.0004.000000T0000Z-120413T0045Z/
HITCHCOCK NE-
728 PM CDT THU APR 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HITCHCOCK COUNTY UNTIL 745 PM CDT...
AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTH OF CULBERTSON...AND WAS MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN HITCHCOCK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 4027 10098 4035 10097 4035 10076 4034 10076
4026 10082
TIME...MOT...LOC 0028Z 226DEG 22KT 4033 10083
WIND...HAIL <50MPH 1.25IN
$$
MENTZERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:56 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 12, 6:56 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT THU APR 12 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 228 PM MDT THU APR 12 2012 TONIGHT...THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS AS THE DRY LINE MOVES EASTWARD...AND SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE MAIN THREATS WILL BE TORNADOES AND LARGE HAIL. STORM MOTION SHOULD BE TO THE NORTHEAST NEAR 35 MPH. A LOW LEVEL JET WILL STRENGTHEN DURING THE EARLY EVENING...INCREASING LOW LEVEL WIND SHEAR OVER THE EASTERN PORTION OF THE AREA. THIS WIND SHEAR WILL AID STORM FORMATION INTO THE EVENING. BY 06Z...THE POTENTIAL FOR THUNDERSTORMS SHOULD BE LIMITED TO THE EXTREME NORTHEASTERN PORTION OF THE AREA...AND THE ATMOSPHERE SHOULD BECOME INCREASINGLY CAPPED IN THE 04-06Z TIME FRAME. FRIDAY-FRIDAY NIGHT...THERE IS SOME INDICATION BY NAM/MET THAT FOG MAY DEVELOP EARLY FRIDAY MORNING ACROSS THE NE PART OF THE CWA. MODEL SOUNDINGS SHOW QUITE A BIT OF DRYING OCCURRING IN THE BL ACROSS THE AREA WITH WEST WINDS...SO I LEFT MENTION OUT. SHORTWAVE RIDGE EXPECTED TO REMAIN IN PLACE OVER CWA FRIDAY/FRIDAY NIGHT WITH LARGE SCALE SUBSIDENCE IN PLACE. BROAD LARGE SCALE TROUGH WILL REMAIN ACROSS THE WESTERN US...WITH WEAK SHORTWAVE TROUGHS MOVING ALONG THE EASTERN EDGE INTO THE CENTRAL ROCKIES. MAIN EFFECT FRIDAY AND FRIDAY NIGHT WILL BE TO BRING HIGH CLOUDS ACROSS THE AREA. MILD HIGH TEMPS IN THE UPPER 60S/LOW 70S EXPECTED FROM THE WEST TO THE EAST...POSSIBLY MID/UPPER 70S IN NORTON/GRAHAM COUNTIES. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 228 PM MDT THU APR 12 2012 SATURDAY-SUNDAY NIGHT...LIFT/MOISTURE BEGINS TO MOVE INTO THE NW PART OF THE CWA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT FROM AS THE LARGE SCALE TROUGH FINALLY BEGINS TO SHIFT EAST TOWARDS THE FOUR CORNERS REGION. I ADDED SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS BEGINNING SATURDAY AFTERNOON IN THE FAR NW CWA...WITH INCREASING CHANCES THROUGH THE EVENING/OVERNIGHT PERIOD SPREADING EAST INTO THE REST OF THE CWA. GUIDANCE IS IN GOOD AGREEMENT ON STRONG/CLOSED H7/H5 UPPER LOW MOVING DIRECTLY OVER CWA...WITH GOOD LIFT/MOISTURE ACROSS THE NW HALF OF THE CWA THROUGH SUNDAY NIGHT. I INCREASED POPS ACROSS THE CWA...WITH LIKELY POPS LIMITED ACROSS THE NW. A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS THE CWA BY LATE SUNDAY AFTERNOON...WITH COOLING TEMPERATURES THROUGH THE DAY. MODELS SHOW ELEVATED INSTABILITY ASSOCIATED WITH THE UPPER LOW ACROSS THE CWA AHEAD OF THE COLD FRONT...SO I LEFT THUNDERSTORM MENTION THROUGH THE DAY SUNDAY AFTERNOON. MODEL SOUNDINGS WOULD INDICATE PRECIP POSSIBLY CHANGING OVER TO SNOW AS EARLY AS SUNDAY EVENING ACROSS EASTERN COLORADO AS COLD AIR MOVES INTO THE AREA...AND THEN FURTHER EAST INTO THE CWA AFTER MIDNIGHT. I KEPT RAIN/SNOW MIX MENTION FOR NOW ACROSS THE WESTERN CWA...WITH BEST CHANCE FOR ALL SNOW LIMITED TO EASTERN COLORADO AFTER MIDNIGHT. PRECIP SHOULD TAPER OFF BY SUNRISE MONDAY AS UPPER LOW MOVES EAST. ANOTHER CONCERN WORTH MENTIONING WITH THIS SYSTEM WILL BE THE POTENTIAL FOR VERY STRONG WINDS TO DEVELOP SUNDAY AFTERNOON/EVENING BEHIND THE COLD FRONT. PRESSURE RISES 5-9MB ADVERTISED BY GFS/ECMWF AND H85 WINDS 45-50KT WOULD SUPPORT POTENTIAL FOR ADVISORY...POSSIBLY WARNING CRITERIA WINDS DEEPENING ON MIXING. I I INCREASED WINDS TO 25-27KT SUSTAINED AS A STARTING POINT TO STAY WITHIN COLLABORATION. THIS WILL LIKELY NEED TO BE INCREASED AS WE GET CLOSER AND GET A BETTER HANDLE ON HOW THESE WINDS WILL PLAY OUT. MONDAY-THURSDAY...NOT A LOT OF AGREEMENT IN HOW THE LARGE SCALE PATTERN EVOLVES BEHIND THE DEPARTING UPPER TROUGH EARLY NEXT WEEK. HOWEVER WITH SOLUTIONS RANGING FROM EITHER RIDGING OVER THE CENTRAL US...TO A W/NW ZONAL PATTERN...DRY CONDITIONS AND MILD TEMPERATURES SHOULD PREVAIL. WITH THIS IN MIND I KEPT THE FORECAST DRY THROUGH THE EXTENDED PERIODS...AND SHOWED A WARMING TREND. THE WEEK STARTS OFF WITH NEAR SEASONAL HIGHS MONDAY IN THE UPPER 50S/NEAR 60...ENDING THE FORECAST PERIOD ON THURSDAY WITH HIGHS 15-20F ABOVE NORMAL IN THE UPPER 70S/NEAR 80. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 537 PM MDT THU APR 12 2012 TRIPLE POINT OF SFC LOW IN PLACE ACROSS EXTREME SOUTHWEST NEBRASKA WITH DRYLINE EXTENDING TO THE SOUTH ALONG THE KANSAS AND COLORADO BORDER. CURRENT TRENDS HAVE HAD STORMS DEVELOPING AND INTENSIFYING AS THEY MOVE TO NORTH OF GLD AND WHILE DRYLINE REMAINS TO THE WEST...THINK THAT TREND WILL CONTINUE. WINDOW FOR POTENTIAL THUNDERSTORM IMPACTS AT GLD WILL LIKELY BE BTNW 00 AND 2Z AND ONCE FRONTAL ZONE SWEEPS OVER AREA CHANCES WILL DECREASE RAPIDLY AFTER THAT. MCK MORE COMPLICATED AS NUMEROUS AVIATION IMPACTS ARE POSSIBLE...WITH IFR CONDITIONS EXPECTED TO PREVAIL...WITH STRONG THUNDERSTORMS POSSIBLE THROUGH 06Z...WITH FIRST AREA OF STORMS LIKELY TO GRAZE AREA TO WEST...WITH COVERAGE INCREASING AS FRONT APPROACHES. ONCE FRONT MOVES THROUGH...VFR CONDITIONS WILL PREVAIL. && .FIRE WEATHER... ISSUED AT 228 PM MDT THU APR 12 2012 LOW RH VALUES BETWEEN 15-20 PERCENT ARE EXPECTED WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS. WHILE GUSTY WINDS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON...I AM NOT CONFIDENT THAT WE WILL SEE WINDS WITHIN RED FLAG CRITERIA FOR THE NECESSARY 3 HOURS...SO NO RFW IS PLANNED AT THIS POINT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...CJS/DR LONG TERM...DR AVIATION...JRM FIRE WEATHER...DR
Hazardous weather outlook, Apr 12, 3:58 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT THU APR 12 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 258 PM MDT THU APR 12 2012 /358 PM CDT THU APR 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER IS EXPECTED ACROSS MOST OF THE TRI-STATE AREA THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS SHOULD DEVELOP NEAR THE KANSAS AND COLORADO BORDER THIS AFTERNOON AND SPREAD EASTWARD THROUGH THE EVENING. SUPERCELL THUNDERSTORMS ARE POSSIBLE AND WILL BE CAPABLE OF PRODUCING TORNADOES AND VERY LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE CONDITIONS MAY BE POSSIBLE FRIDAY AFTERNOON WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS...WITH LOW RELATIVE HUMIDITIES AND GUSTY WINDS EXPECTED. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH AND SUNDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. CJS/DR
In the hours before
Special weather statement, Apr 12, 6:27 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT THU APR 12 2012
KSZ001-002-130000-
CHEYENNE-RAWLINS-
627 PM CDT THU APR 12 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...
AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3998 10115 3975 10129 3980 10151 4000 10140
4001 10133
TIME...MOT...LOC 2327Z 203DEG 27KT 3989 10136
LOCKHARTLocal storm report, Apr 12, 6:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM FUNNEL CLOUD 8 ENE STRATTON NE 40.20N 101.09W
04/12/2012 HITCHCOCK NE STORM CHASER
0534 PM HAIL 8 ENE STRATTON NE 40.20N 101.09W
04/12/2012 E2.50 INCH HITCHCOCK NE STORM CHASER
&&
MENTZERLocal storm report, Apr 12, 6:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 14 N EDSON 39.53N 101.54W
04/12/2012 M1.00 INCH SHERMAN KS NWS EMPLOYEE
&&
MENTZERSpecial weather statement, Apr 12, 6:45 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 545 PM MDT THU APR 12 2012 KSZ001-002-013-014-130015- CHEYENNE-RAWLINS-SHERMAN-THOMAS- 645 PM CDT THU APR 12 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF BIRD CITY...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3985 10151 3974 10110 3940 10128 3950 10168 TIME...MOT...LOC 2345Z 200DEG 28KT 3957 10151 LOCKHART
Local storm report, Apr 12, 6:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL TRENTON 40.17N 101.01W
04/12/2012 E0.50 INCH HITCHCOCK NE EMERGENCY MNGR
&&
MENTZERLocal storm report, Apr 12, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 5 S BIRD CITY 39.68N 101.53W
04/12/2012 E1.00 INCH CHEYENNE KS STORM CHASER
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:32 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 40 min |
| Apr 12, 7:51 PM CDT | Tornado Warning | GLD | Hitchcock | 24 min |
| Apr 12, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 46 min |
| Apr 12, 8:51 PM CDT | Special Weather Statement | GLD | Hitchcock | 54 min |
| Apr 12, 9:10 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 50 min |
| Apr 12, 9:40 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.